Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Charleston, SC

June 22, 2004Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 22, 2004, 4:46 PM EDT for Chatham County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2004, 4:46 PM EDT (20:46 UTC)
Expired
Jun 22, 2004, 5:15 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS52 KCHS 222046
SVRCHS
GAC051-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT TUE JUN 22 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 515 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER WILMINGTON ISLAND...OR ABOUT 7 MILES SOUTHEAST OF
  SAVANNAH...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WILMINGTON ISLAND AND RIVERSIDE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3200 8106 3195 8103 3201 8087 3208 8100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 22, 2:55 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT TUE JUN 22 2004

.PUBLIC...
SATELLITE AND RADAR INDICATING SCATTERED SHWRS AND TSTMS OVER THE
SRN HALF OF GA...FLORIDA PANHANDLE AND SRN HALF OF ALABAMA...MOVING
TO THE NE. THE CONVECTION IS ASSOCD WITH VORT MAX THAT RUC SHOWS
OVER THAT GENERAL AREA. S/WV ENERGY SHOULD KEEP CONVECTION ARND THRU
MUCH OF THE NIGHT. WILL MAINTAIN CHANCE POPS FOR SE GA COUNTIES
AND SLIGHT CHANCE FOR SC COUNTIES FOR THE OVERNIGHT PERIOD. FRONTAL
BOUNDARY APPROACHING FROM THE NW WILL STALL N OF MY CWA ON WED
BEFORE MOVING BACK TO THE NORTH.

NOT MUCH OVER LEVEL SUPPORT OVER SC/GA AFTER WED WITH FRONT
REMAINING N OF MY CWA...CONVECTION SHOULD PRIMARILY BE ASSOCD WITH
SEA BREEZE BOUNDARY AFTER WED. ACTIVITY WILL BE THE MORE SUMMERTIME
DIRUNALLY DRIVEN AND MORE WIDELY SCATTERED IN NATURE THAN THE PAST
FEW DAYS.

AFTERNOON MAX TEMPERATURES WILL HOVER AROUND THE 90 DEGREE MARK FOR
THE NEXT SEVERAL DAYS...EXCEPT MID TO UPPER 80S NEAR THE COAST.
OVERNIGHT MINS WILL GENERALLY BE IN THE 70S.

&&

.MARINE...SRLY FLOW TO CONTINUE THROUGH THE PERIOD. NOCTURNAL SURGES
EXPECTED TONIGHT AND AGAIN WED NIGHT WITH PINCHING OF THE GRADIENT
AND INCREASED LOW LVL JET WITH THE APPROACH OF THE COLD FRONT AND
ASSOCIATED LOW PRES CENTER ON THE FRONT. THINK WINDS WILL MAX OUT
AROUND 20 KT OVER THE WATERS. SEAS SHOULD INCREASE TO A MAX OF 4 TO
5 FT WED NIGHT. GRADIENT IS EXPECTED TO RELAX A BIT THU AND THU
NIGHT WITH DECREASING WRLY WINDS...AS LOW PRES PULLS AWAY FROM THE
WATERS. FRI AND FRI EXPECT MORE SWLY WINDS WITH POTENTIAL LEE TROF
OVER THE SE STATES THEN A BIT OF AN INCREASE IN SPEED ON SAT AND SAT
NIGHT AS ANOTHER FRNTL BNDRY APPROACHES FROM THE N.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

30/18
Hazardous weather outlook, Jun 22, 6:52 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
652 AM EDT TUE JUN 22 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-230900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
652 AM EDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORMS...A FEW THUNDERSTORMS MAY BECOME STRONG AGAIN THIS
AFTERNOON WITH LOCALIZED GUSTY WINDS OR SMALL HAIL. HEAVY DOWNPOURS
COULD PRODUCE MINOR TEMPORARY FLOODING...ESPECIALLY IF RAIN OCCURS
IN AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jun 22, 3:35 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT TUE JUN 22 2004

GAZ138-222000-
INLAND LIBERTY-
335 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT LIBERTY COUNTY THROUGH 400 PM
EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WILDWOOD...OR ABOUT 2 MILES SOUTH
OF HINESVILLE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND WILDWOOD...HINESVILLE...FLEMINGTON...
SCREVEN FORK...MCINTOSH...FORT STEWART...LIMERICK AND FLEMING THROUGH
400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jun 22, 3:49 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT TUE JUN 22 2004

GAZ114-115-222015-
EVANS-TATTNALL-
349 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 415 PM EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF REIDSVILLE...MOVING EAST
AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
REIDSVILLE...MANASSAS...BAY BRANCH...DANIELS...BELLVILLE...HAGAN AND
CLAXTON THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jun 22, 3:55 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT TUE JUN 22 2004

GAZ116-222030-
INLAND BRYAN-
355 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY THROUGH 430 PM
EDT...

AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF LETFORD...OR ABOUT
5 MILES SOUTH OF PEMBROKE...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LETFORD...LANIER AND
ELLABELL THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jun 22, 3:59 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT TUE JUN 22 2004

GAZ138-222030-
INLAND LIBERTY-
359 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT LIBERTY COUNTY THROUGH 430 PM
EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF LECOUNT...OR ABOUT
11 MILES SOUTHEAST OF HINESVILLE...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LECOUNT...CROSSROADS...
RICEBORO...RETREAT...SEABROOK AND HALFMOON LANDING THROUGH 430 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 22, 4:14 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT TUE JUN 22 2004

GAZ100-222045-
BULLOCH-
414 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 445 PM
EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF AKINS...OR ABOUT 7
MILES NORTH OF PEMBROKE...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AKINS...ARCOLA AND
STILSON THROUGH 445 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 22, 4:40 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT TUE JUN 22 2004

GAZ117-119-222115-
COASTAL BRYAN-COASTAL CHATHAM-
440 PM EDT TUE JUN 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY
THROUGH 515 PM EDT...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM CENTERED FROM SAVANNAH SOUTH TO OSSABAW
ISLAND MOVING...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SAVANNAH...TYBEE ISLAND...WORMSLOE...
WYMBERLY...VERNONBURG...THUNDERBOLT...SANDFLY...RIVERSIDE...RIO VISTA...
PIN POINT...PARKERSBURG AND MONTGOMERY THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.